New Jersey, 2014

Hail and Damaging Winds in New Jersey, May 10, 2014

May 10, 2014 · NWS PHI · 10 events in 3 counties and zones

A lee side trough and adequate surface heating triggered scattered strong to severe thunderstorms into portions of northern to central New Jersey during the afternoon of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lee side trough and adequate surface heating triggered scattered strong to severe thunderstorms into portions of northern to central New Jersey during the afternoon of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 10, 11:36 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, May 10, 11:36 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1236 PM EDT SAT MAY 10 2014

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE MID ATLANTIC STATES TONIGHT.
WEAK HIGH PRESSURE IS THEN EXPECTED FOR SUNDAY. A BACKDOOR COLD
FRONT OVER NEW ENGLAND SLIDES SOUTHWEST INTO THE MID ATLANTIC
STATES ON TUESDAY. THEREAFTER, HIGH PRESSURE OVER NOVA SCOTIA ON
WEDNESDAY SLIDES INTO THE WESTERN ATLANTIC LATE NEXT WEEK WHILE A
VERY SLOW MOVING COLD FRONT EDGES EAST FROM THE APPALACHIANS TO
THE EAST COAST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH THE EARLY AFTERNOON UPDATE, SKY GRIDS WERE ADJUSTED TO
REFLECT SOME BRIEF CLEARING AND BREAKS IN THE CLOUDS ACROSS THE
FORECAST AREA. HOURLY TEMPS/DEWPOINTS WERE ADJUSTED USING THE
LAV/LAMP GUIDANCE TO REFLECT CURRENT OBSERVATIONS AND TRENDS, AS
THE BREAKS IN THE CLOUDS ALLOWED TEMPERATURES TO RISE RATHER
QUICKLY ACROSS PORTIONS OF THE CWA. WE ALSO RAISED MAXIMUM
TEMPERATURES BY A FEW DEGREES. IN ADDITION, POPS WERE ADJUSTED
THROUGH THIS AFTERNOON TO EVENING TO REFLECT A BETTER TIMING OF
INCOMING SCATTERED SHOWER/ISOLATED THUNDER ACTIVITY.

LATER TODAY...A COLD FRONT WILL APPROACH AND THE CHC FOR
SHOWERS/ISOLATED TSTMS WILL INCREASE AGAIN. WE HAVE HIGH CHC/LOW
LIKELY POPS ACROSS THE AREA TODAY. THUNDER IS EXPECTED TO REMAIN
SUB-SEVERE. A FEW DOWNPOURS AND SOME G25-35 MPH POSSIBLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
SHOWERS/SCT TSTMS ACCOMPANYING A COLD FRONT WILL CONTINUE EWRD
ACROSS NJ/DEL EARLY TONIGHT AND THEN OFFSHORE AFTER MIDNIGHT. SKY
COVER WILL REMAIN CLOUDY MUCH OF THE NIGHT...BUT MAY BEGIN TO
IMPROVE TOWARDS DAWN. LOW TEMPS TONIGHT WILL BE IN THE LOW/MID 50S
NORTH AND UPPER 50S TO LOW 60S SOUTH.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
500MB: WARM RIDGING SLOWLY EVOLVES ALONG THE EAST COAST SUNDAY
THROUGH WEDNESDAY THEN MAY STALL FOR A COUPLE OF DAYS AS A HIGH
AMPLITUDE TROUGH IN CENTRAL NORTH AMERICA ATTEMPTS TO PUSH EAST.

TEMPERATURES: CALENDAR DAY AVGS WHICH FOR THE FIRST 9 DAYS OF THE
MONTH RANGED FROM NEAR NORMAL AT KMPO TO 1 DEG ABOVE NORMAL IN
KPHL AND 3 DEGS ABOVE NORMAL AT KGED WILL REALLY TAKE OFF FOR THE
WARMER THAN NORMAL SIDE OF THE LEDGER THIS WEEK. CALENDAR DAY AVG
TEMPS ON MONDAY AND TUESDAY SHOULD BE ALMOST 10 DEGREES ABOVE
NORMAL. THERE IS SOME SPREAD AND UNCERTAINTY FOR MAX TEMPS ON
TUESDAY... ASSOCIATED WITH THE POSITION OF A NOTABLE BACKDOOR COLD
FRONT.

FORECAST BASIS...UNLESS OTHERWISE NOTED THE LONG TERM PERIOD OF THIS
FORECAST IS GENERALLY BASED ON A 50 50 BLEND OF THE 00Z/10 NAM/GFS
MOS FOR THE PERIOD SUNDAY-MONDAY... THE 00Z/10 GFS MOS FOR MONDAY
NIGHT AND TUESDAY AND THEN THEREAFTER THE 0543Z/10 WPC GRIDDED
GUIDANCE. THIS GUIDANCE IS CHECKED AGAINST THE 21Z/9 SREF POPS FOR
.01 IN 3 HRS THROUGH TUESDAY MORNING AND THEREAFTER THE 00Z/10
GEFS 6HR POPS FOR .05. ADDITIONALLY...WE MAKE A SPOT CHECK OF THE
00Z/10 OPERATIONAL GFS 2M TEMPS VS THE GEFS AND SEE WHERE
UNCERTAINTY (SPREAD IN SOLUTIONS) EXISTS AND REFERENCE THAT
UNCERTAINTY WITH RESPECT TO PROSPECTS FOR THE GFS MOS BEING
ACCURATE. THE 00Z GGEM/ECMWF AND UKMET ARE ALSO USED IN A BROAD
BASED CHECK FOR SPREAD OF OPERATIONAL SOLUTIONS AND USED ACCORDINGLY
TO EXPRESS LESS CONFIDENCE IN PROBABILITIES OF THE MOSTLY LIKELY
DAILY OUTCOMES.

THE DAILIES...

SUNDAY...MOTHERS DAY LOOKS TO BE A VERY NICE DAY WITH NO PRECIPITATION
(PWAT NEAR 0.65 INCHES) AND WARMER THAN NORMAL TEMPERATURES. A WEST
TO NORTHWEST WIND GUSTING TO 15 MPH. SOME INCREASE IN CLOUDS LATE
AT NIGHT,

MONDAY...PARTLY CLOUDY SKIES THROUGH THE DAY AS WARM FRONT ADVANCES
TOWARDS THE AREA AND EVENTUALLY MAKES IT JUST TO OUR NORTH. WARM
AIR WILL OVERSPREAD THE REGION AND HIGHS WILL REACH INTO THE 80S
THROUGH MUCH OF THE AREA. PWAT BUILDS TO 1.4 INCHES. SMALL CHANCE
OF A LATE DAY SHOWER OR TSTM MAINLY ALONG AND N OF I80.

TUESDAY...A BACKDOOR COLD FRONT HAS PROBABLY SLID SOUTH TO JUST
SOUTH OF DELAWARE BY LATE IN THE DAY. SHOWERS AND THUNDERSTORMS
POSSIBLE NEAR THE FRONT...ESPECIALLY AFTERNOON. A MUCH COOLER
EAST TO NE FLOW DEVELOPS DURING THE AFTN OVER NORTHERN NJ AND
COASTAL NJ.

TUESDAY NIGHT...PROBABLY FOGGY E PA AND NJ IN THE COOL NE
FLOW...POSSIBLY DELMARVA TOO.

WEDNESDAY THURSDAY FRIDAY... MAY NEED TO MONITOR THIS PERIOD FOR
HEAVY QPF. A DEEP SOUTHERLY FLOW DEVELOPS ALONG THE EAST COAST
WITH THE SLOWLY DISSIPATING BACKDOOR COOL FRONT SERVING AS ONE
SOURCE OF A LIFT WEDNESDAY AND A NEW COOL FRONT EDGING EAST OF THE
APPALACHIANS FOR THU AND FRI.

TIDES WILL BE ASTRONOMICALLY HIGH (FULL MOON) AND PERSISTENT
SOUTH OR SE FLOW COULD DEVELOP THE 1 FOOT SURGE NECESSARY FOR THE
NIGHT TIME HIGH TIDE CYCLE TO YIELD MINOR COASTAL FLOODING ON ONE
OF THESE NIGHTS. IT STILL IS VERY EARLY IN THE MONITORING PHASE
FOR HAZARDS LATER NEXT WEEK BUT IT LOOKS WET AND TIDES WILL RUN
HIGHER THAN ASTRONOMICALLY NORMAL (SMALL SURGE) AT TIMES DURING
THIS PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

EARLY AFTERNOON...VFR CONDITIONS AT THE TERMINALS. WINDS ARE
MAINLY OUT OF THE SOUTHWEST, BETWEEN 10 TO 15 KNOTS, WITH A FEW
GUSTS TO AROUND 20KT POSSIBLE.

LATER TODAY...A COLD FRONT WILL CROSS THE AREA AND AN AREA OF
SHOWERS AND PSBL TSTMS WILL ACCOMPANY IT. CONDITIONS WILL BE LOWER
IN THE SHOWER ACTIVITY...BUT AGAIN TIMING AND JUST HOW LOW
CONDITIONS WILL BE IS PROBLEMATIC. WE HAVE SIDED WITH THE LAV/MAV
GUIDANCE FOR NOW...WITH THE GFS MODEL BEING PREFERRED BY WPC. VFR
WILL RETURN LATER TONIGHT AFTER THE COLD FRONT PASSES THRU. WINDS
WILL BECOME WRLY/NWRLY LATER TONIGHT.

OUTLOOK...
SUNDAY...VFR MOSTLY CLEAR. WIND WEST NORTHWEST GUSTING TO 15 KT
DURING THE DAY.

MONDAY...MAINLY VFR CONDITIONS EXPECTED. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE, MAINLY NORTH AND WEST OF KABE
LATE. WIND SW GUSTING 15-20 KT DURING THE AFTN.

TUESDAY...PROBABLY VFR TO START...BUT IFR CONDS IN ST/FOG AND A NE
WIND SINKS SOUTHWARD WITH TIMING UNCERTAINTY ON ITS ARRIVAL. RIGHT
NOW THE ARRIVAL COULD BE DELAYED IN KPHL TIL LATE AFTN. CHANCE OF
SHOWERS AND TSTMS NEAR THE BACKDOOR COLD FRONT DURING THE AFTN. A
FOGGY TUESDAY NIGHT IS EXPECTED. EAST NORTHEAST WIND G 15 KT.

WEDNESDAY...IFR CONDITIONS IN ST/FOG AND POSSIBLE DRIZZLE TO START
POSSIBLY LIFTING TO MVFR CONDS DURING THE AFTN.

CONFIDENCE ABOVE AVERAGE FOR ALL 4 DAYS.

&&

.MARINE...
LOW PRESSURE FAR TO THE NORTH WILL CAUSE A COLD FRONT TO CROSS THE
WATERS TONIGHT. WINDS AND SEAS SHOULD REMAIN SUB-SCA TODAY ALTHOUGH
THE WINDS SHOULD INCREASE SOMEWHAT THIS AFTERNOON. THE WARMER SFC
AIR ACROSS THE COLDER WATERS SHOULD CREATE ENOUGH STABILITY TO
PREVENT ANY DEEP MIXING. WE WILL HOLD THE SCA FLAG FOR NOW. SCT
SHOWERS AND ISOLATED TSTMS WILL BE ACROSS THE WATERS LATER TODAY AND
TONIGHT. ANY TSTM IS CAPABLE OF LOCAL HIGHER WINDS/SEAS...SO KEEP A
LOOKOUT WHEN YOU ARE IN THE WATERS TODAY. SEAS ON THE OCEAN 3-4 FT
AND 1-2 FT ACROSS DEL BAY.

OUTLOOK...
SUNDAY THROUGH MONDAY NIGHT...SUB-ADVISORY CONDITIONS ARE EXPECTED
ACROSS THE AREA WATERS ALTHOUGH A FEW SW WIND GUSTS TO NEAR 23 KT
POSSIBLE MONDAY AFTERNOON. SEAS ARE EXPECTED TO REMAIN BELOW 5
FEET.

TUESDAY-TUESDAY NIGHT...A PERIOD OF SCA CONDITIONS MAY DEVELOP
ASSOCIATED WITH THE NE FLOW BEHIND THE SOUTHWARD SINKING BACKDOOR
COLD FRONT (FAIRLY STRONG HIGH PRES DEVELOPING OVER THE MARITIMES).
FOG?

WEDNESDAY...SMALL CRAFT ADVISORY ONSHORE FLOW MAY OCCUR...MAINLY
THE ATLC WATERS. FOG?

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG
NEAR TERM...KLINE/O'HARA
SHORT TERM...O'HARA
LONG TERM...DRAG
AVIATION...DRAG/KLINE/O'HARA
MARINE...DRAG/O'HARA
Hazardous weather outlook, May 10, 3:00 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT SAT MAY 10 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-110800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
400 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-110800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
400 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG MAY STILL BE A MARINE HAZARD UNTIL MID MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 12:37 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
137 PM EDT SAT MAY 10 2014

NJZ001-007-008-PAZ062-101830-
MORRIS NJ-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ-
137 PM EDT SAT MAY 10 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NORTHAMPTON...
NORTHERN WARREN...NORTHWESTERN MORRIS AND SOUTHWESTERN SUSSEX
COUNTIES...

AT 133 PM EDT...A STRONG THUNDERSTORM WAS 16 MILES SOUTHEAST OF MOUNT
POCONO...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BLAIRSTOWN AROUND 150 PM...MILLBROOK AROUND
200 PM...GREENDELL AROUND 210 PM...ANDOVER AROUND 220 PM AND LAKE
MOHAWK AROUND 230 PM.

ANOTHER DEVELOPING STRONG THUNDERSTORM WILL MOVE INTO NORTHERN MORRIS
COUNTY THROUGH 215 PM.

LAT...LON 4088 7454 4088 7522 4092 7522 4095 7517
      4095 7515 4097 7512 4097 7514 4099 7513
      4104 7503 4107 7500 4119 7463

FORECASTER: GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
May 10, 1:05 PM EST
Where
Somerset County, Liberty Corner
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.670, -74.580

A severe thunderstorm knocked down trees and wires in Liberty Corner.

Thunderstorm Wind, Somerset

When
May 10, 1:05 PM EST
Where
Somerset County, Basking Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.720, -74.550

A severe thunderstorm knocked down trees and power poles in several locations in Basking Ridge, resulting in power outages.

Thunderstorm Wind, Burlington

When
May 10, 2:50 PM EST
Where
Burlington County, Delanco
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.050, -74.950

A severe thunderstorm produced some tree damage which took down wires in Delanco.

Thunderstorm Wind, Burlington

When
May 10, 2:50 PM EST
Where
Burlington County, Delran
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.030, -74.970

A severe thunderstorm produced some tree damage and took down wires in Delran.

Thunderstorm Wind, Burlington

When
May 10, 2:55 PM EST
Where
Burlington County, Burlington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.070, -74.870

A severe thunderstorm produced tree damage, resulting in some downed wires in Burlington City.

Hail, Burlington

When
May 10, 2:57 PM EST
Where
Burlington County, Burlington
Measured
0.75 in hail
Property damage
$500
Reported by
Public
Coordinates
40.070, -74.870

A thunderstorm dropped penny size hail in Burlington. A 56 mph wind gust was also measured with this thunderstorm at 357 p.m. EDT in Burlington.

Hail, Burlington

When
May 10, 3:02 PM EST
Where
Burlington County, Florence
Measured
0.75 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.120, -74.820

A thunderstorm dropped penny size hail in Florence.

Thunderstorm Wind, Burlington

When
May 10, 3:02 PM EST
Where
Burlington County, Florence
Measured
58 kt (67 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.120, -74.820

A severe thunderstorm produced a measured 67 mph wind gust at 402 p.m. EDT in Florence. Also, a ten second sustained wind of 59 mph was measured with this severe thunderstorm. Multiple large tree limbs were reported down in Florence.

Thunderstorm Wind, Hunterdon

When
May 10, 3:50 PM EST
Where
Hunterdon County, High Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.670, -74.900

A severe thunderstorm knocked down several trees in High Bridge.

Thunderstorm Wind, Hunterdon

When
May 10, 3:50 PM EST
Where
Hunterdon County, Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.630, -74.920

A severe thunderstorm knocked down several trees in Clinton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522198, 522200, 522204, 522207, 522211, 522216, 522217, 522218, 522221, 522223.